Alert archive / Alabama / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Birmingham, AL

May 30, 2018Lowndes County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 30, 2018, 12:54 AM CDT for Lowndes County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 12:54 AM CDT (05:54 UTC)
Expired
May 30, 2018, 7:00 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lowndes County, AL

The radar

The Maxwell AFB radar (KMXX), 95 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

605 
WGUS54 KBMX 300554
FFWBMX
ALC085-301200-
/O.NEW.KBMX.FF.W.0010.180530T0554Z-180530T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1254 AM CDT WED MAY 30 2018

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Lowndes County in south central Alabama...

* Until 700 AM CDT Wednesday.

* At 1254 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen on already saturated soils. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Mosses, Hayneville, White Hall, Gordonville, Lowndesboro, Benton,
  Beechwood, Manack, Robert F. Henry Lock And Dam, Mount Willing,
  Collirene, Clover Hill, Farmersville and Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3205 8686 3205 8691 3222 8691 3223 8681
      3227 8686 3230 8683 3233 8685 3234 8682
      3231 8680 3239 8678 3240 8673 3236 8671
      3241 8662 3236 8660 3238 8657 3234 8648
      3228 8648 3227 8645 3197 8671 3196 8686

$$

32/Davis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 29, 7:34 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 29, 7:34 PM CDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
734 PM CDT Tue May 29 2018

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...

Alberto has now moved out of Alabama and was located in south
central Tennessee. The main rain mass associated with this
feature was also just north of central Alabama. But there were a
few convergent rain bands rotating around Alberto that will still
impact the area tonight. Will go ahead and let the Flash Flood
Watch expire because widespread heavy rains are not .
Precipitable Water values remain over 2 inches area wide and with
some breaks in the clouds, SBCAPES jumped to near 2000.
Therefore, some thunder and localized heavy rainfall is not out of
the question overnight. With the loss of daytime heating, the
intensity of the showers should go down. Made some adjustments on
pops per radar and expectations.

75

Previous short-term discussion:
High PoP's will remain in the forecast across our northwestern
counties through early afternoon then decrease to an extent. To
the south and east expect isolated to scattered showers and
thunderstorms to develop with some strong storms possible south
and southwest. Expect a reduced coverage of showers and a few
thunderstorms this evening with the loss of daytime heating.

05

Revised previous short-term discussion:
Today through Wednesday Night.

For tonight the main low will be north of the area, and our weather
will be based on on the outer bands that will slide through the
state. Do not plan on extending the watch at this time for that
activity as it will be difficult to pinpoint which counties will see
the heaviest rains. By Wednesday the low will be well north of the
area and the really only impact will be the southern edges of the
outer bands. will go with highest pops in the east during the
afternoon and then reducing chances with the loss of the heating
during the day.

16

.LONG TERM...
Thursday through Monday.

Thursday will be a transition day across Alabama as the remnants of
Alberto and its associated trof lift away from Alabama and the
upper ridge over Texas nudges east of the Mississippi River. Mainly
diurnal afternoon thunderstorms will develop on Thursday, with the
better chances east of I-65 due to higher 500mb heights west of
I-65. A northwest upper flow pattern will develop east of the
Mississippi River Friday through the weekend. This pattern this time
of year favors MCS development and the threat of damaging
straight-line winds. Warm and high low level theta-e air on the
eastern periphery of the upper ridge will advect into Central
Alabama Friday and Saturday. The GFS and ECMWF models are showing
surface based CAPE values Friday and Saturday afternoons between
3000 and 4000 J/kg. Will add a low confidence severe for Friday and
Saturday. A more significant short wave trof will rotate down the
eastern periphery of the upper ridge Saturday night or Sunday.
Given the uncertainty of the timing, will hold off mentioning severe
for Sunday at this time.  The upper ridge will likely expand farther
eastward by early next week and result in less convective activity
across central Alabama.

58/rose

&&

.AVIATION...
00Z TAF Discussion.

Alberto has exited Alabama with a few convergent bands still
across the area. Therefore, have mention of some VCSH/VCTS for
several hours and again on Wednesday. Will start off with a
mixture of VFR/MVFR ceilings. There have been some breaks in the
clouds but expect clouds to fill in overnight. Due to the
saturated grounds and very high precipitable water values, have
ceilings developing at MVFR by around 06z and dropping to IFR for
several locations around daybreak. The ceilings should rise to
MVFR/VFR rather quickly on Wednesday. We will need to watch the
potential development of some fog and will address next run.

Scattered to numerous showers and thunderstorms are expected again
Wednesday.

75

&&

.FIRE WEATHER...

A moist pattern is expected through at least midweek, with a drier
and warmer trend for Thursday through the weekend. Best rain chances
will be tonight through tomorrow, with heavy rainfall associated
with the tropical moisture across the area. A northwest flow for the
end of period may result in scattered showers during the evening and
morning hours. Patchy fog and low clouds will be possible tomorrow
morning and again Thursday morning. No fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  83  69  88  70 /  60  60  30  50  30
Anniston    70  83  70  88  71 /  70  60  30  50  30
Birmingham  71  85  71  90  73 /  60  60  30  40  30
Tuscaloosa  71  88  72  92  73 /  60  60  20  30  20
Calera      70  85  71  89  72 /  70  60  20  40  20
Auburn      71  82  69  86  71 /  50  70  30  50  20
Montgomery  72  87  71  91  72 /  60  70  30  40  10
Troy        72  86  70  90  71 /  50  70  30  50  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 29, 7:59 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
759 PM CDT Tue May 29 2018

ALZ011>015-017>050-310400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
759 PM CDT Tue May 29 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

A few locations may experience heavy rainfall overnight. This
rainfall is not expected to be widespread, but some places could have
some minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Tropical showers are anticipated again on Wednesday. Isolated
locations may experience some flooding, especially where the grounds
are already saturated or are prone to flooding.

A pattern favorable for organized convective systems to impact
Alabama will develop later this week. There is a low confidence for
damaging straight-line winds on Friday and Saturday, mainly along and
east of I-65.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
necessary Friday and Saturday.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:40 PM CDTAreal Flood AdvisoryBMXDallas, Perry2 hr
May 29, 8:43 PM CDTAreal Flood AdvisoryBMXTallapoosa2 hr
May 29, 8:55 PM CDTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes, Montgomery2 hr
May 29, 9:46 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Dallas, Marengo, Perry119 min
May 29, 11:41 PM CDTAreal Flood AdvisoryBMXAutauga, Chilton, Dallas6 hr
May 30, 12:27 AM CDTAreal Flood AdvisoryBMXLowndes6 hr
May 30, 1:10 AM CDTFlash Flood WarningBMXDallas6 hr
May 30, 1:37 AM CDTFlash Flood WarningBMXAutauga6 hr
May 30, 1:46 AM CDTAreal Flood AdvisoryBMXCoosa, Elmore, Montgomery, Tallapoosa6 hr
May 30, 2:55 AM CDTFlash Flood WarningBMXElmore, Montgomery, Tallapoosa6 hr
May 30, 3:18 AM CDTSpecial Weather StatementBMXGreene42 min
May 30, 3:35 AM CDTAreal Flood AdvisoryBMXGreene, Pickens, Sumter3 hr
May 30, 3:48 AM CDTSpecial Weather StatementBMXTuscaloosa42 min
May 30, 4:40 AM CDTAreal Flood AdvisoryBMXTuscaloosa3 hr
May 30, 5:01 AM CDTFlash Flood WarningBMXBibb, Hale, Tuscaloosa3 hr
May 30, 5:08 AM CDTSpecial Weather StatementBMXBibb52 min
May 30, 5:11 AM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
May 30, 5:18 AM CDTFlash Flood WatchBMXAutauga, Bibb, Blount, Bullock, Calhoun, Chambers and 24 more14 hr
May 30, 5:19 AM CDTSpecial Weather StatementBMXHale41 min
May 30, 6:10 AM CDTFlash Flood Warning EmergencyBMXBibb, Chilton, Perry9 hr
May 30, 6:27 AM CDTSpecial Weather StatementBMXPerry33 min
May 30, 6:55 AM CDTFlash Flood Warning EmergencyBMXGreene, Hale, Sumter9 hr
May 30, 7:24 AM CDTSpecial Weather StatementBMXGreene36 min
May 30, 7:44 AM CDTFlash Flood WarningBMXElmore, Montgomery, Tallapoosa6 hr
May 30, 7:51 AM CDTFlash Flood WarningBMXAutauga, Dallas, Lowndes, Perry6 hr
May 30, 8:30 AM CDTFlash Flood WarningBMXCoosa, Tallapoosa4 hr
May 30, 10:20 AM CDTSpecial Weather StatementBMXPerry55 min
May 30, 12:47 PM CDTSpecial Weather StatementBMXPike58 min
May 30, 1:41 PM CDTFlash Flood WarningBMXAutauga, Dallas, Lowndes, Perry109 min
May 30, 3:18 PM CDTAreal Flood WarningBMXPerry3 hr
May 30, 3:23 PM CDTAreal Flood WarningBMXAutauga3 hr
May 30, 3:44 PM CDTSpecial Weather StatementBMXGreene46 min
May 30, 3:54 PM CDTSpecial Weather StatementBMXLamar36 min
May 30, 4:05 PM CDTAreal Flood AdvisoryBMXGreene3 hr
May 30, 4:10 PM CDTSpecial Weather StatementBMXMarion35 min
May 30, 4:25 PM CDTSpecial Weather StatementBMXPickens35 min
May 30, 4:33 PM CDTSevere Thunderstorm WarningBMXPickens42 min
May 30, 4:47 PM CDTSpecial Weather StatementBMXLamar, Marion28 min
May 30, 5:00 PM CDTSpecial Weather StatementBMXPickens30 min
May 30, 5:36 PM CDTSpecial Weather StatementBMXGreene39 min
May 30, 5:57 PM CDTSpecial Weather StatementBMXPickens33 min
May 30, 6:39 PM CDTSpecial Weather StatementBMXFayette36 min
May 30, 6:41 PM CDTSpecial Weather StatementBMXPickens49 min

Nearby

Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.